MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ATLAS GOLD PTA DILATATION CATHETER; PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ATLAS GOLD PTA DILATATION CATHETER; PTA BALLOON DILATATION CATHETER
Catalog Number ATG120142
Medical Device Problem Codes Retraction Problem (1536); Material Rupture (1546); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the iliac vein, the pta balloon allegedly got stuck inside a wall stent and subsequently ruptured circumferentially during the first inflation (atm unknown).It was further reported that upon retraction through the 8fr sheath, the balloon material detached and turned inside out.Reportedly, the heath care provider (hcp) attempted to remove the balloon through the 8fr sheath but was unsuccessful.The hcp decided to cut the balloon and the catheter wire and place a 14fr sheath but still was not able to remove the detached balloon segment.The hcp upsized the sheath to 18fr and was able to remove the detached balloon segment successfully.The procedure was concluded and no further treatment was provided.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed and this lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Investigation summary: a partial device segment and two images were returned for evaluation.A visual inspection found just the distal portion of the inner guidewire lumen and balloon returned.The proximal end of the balloon had broken from the proximal balloon weld and the balloon material was returned folded over the distal tip.Additionally, the proximal marker band had dislodged distally.Therefore, the investigation is confirmed for a break at the proximal balloon weld.The investigation is unconfirmed for detachment as the user likely perceived the break as a detachment.The investigation is confirmed for a dislodged marker band and for retraction issues as the balloon material was folded over the distal tip.However, the investigation is inconclusive for the reported circumferential rupture, due to the returned sample condition.Based on the condition of the returned sample, it is likely that resistance was encountered by the user leading to excessive force being applied to the device as it was being withdrawn through the sheath.This excessive force led to the balloon breaking from the shaft, and the marker band being dislodged.However, the definitive root cause for the identified retraction issues and weld break could not be identified based on the available information.Labeling review: the review of the ifu (instructions for use), indications, warnings, precautions, cautions, possible complications, and contraindications showed that the product labeling is adequate.
 
Event or Problem Description

Brand Name
ATLAS GOLD PTA DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key7622642
Report Number2020394-2018-00930
Device Sequence Number1623634
Product Code LIT
UDI-Device Identifier00801741060748
UDI-Public(01)00801741060748
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K122984
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/22/2020
Device Catalogue NumberATG120142
Device Lot Number93YB0096
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2018
Initial Date Received by Manufacturer 05/24/2018
Supplement Date Received by Manufacturer08/16/2018
Initial Report FDA Received Date06/20/2018
Supplement Report FDA Received Date08/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age19 YR